All research
Liraglutide 2026-10-24 PubMed

Single 1 mg Liraglutide Dose Triggers Severe Gastroparesis-like Syndrome in Healthy Female

Severe Gastroparesis-like Syndrome Following Single-dose Liraglutide Administration: A Case Report : Short title: Severe Gastroparesis-like Syndrome Following Single-dose Liraglutide Administration.

Background

Liraglutide, a glucagon-like peptide-1 (GLP-1) analogue, is a well-established treatment for obesity and type 2 diabetes due to its effects on glucose metabolism and appetite regulation. While generally safe and effective, GLP-1 receptor agonists are known to influence gastric motility, often leading to mild to moderate gastrointestinal side effects. This case report highlights a severe and acute presentation of gastroparesis-like syndrome following a single, unsupervised dose, underscoring potential risks outside of controlled clinical settings and the need for clearer guidelines.

Study Design

This case report details a 30-year-old healthy female who self-administered a single subcutaneous injection of 1 mg liraglutide for weight loss, without medical supervision. Following the onset of severe symptoms, a comprehensive diagnostic workup was performed. This included various imaging studies and lab tests to rule out other potential causes for her severe abdominal pain and persistent vomiting. The patient received supportive care for her condition.

Results

Within a few hours of receiving the single 1 mg liraglutide injection, the patient experienced severe abdominal pain and persistent vomiting. A thorough diagnostic review, including imaging and lab tests, found no other underlying systemic abnormalities to explain her symptoms, strongly implicating liraglutide as the cause. The symptoms were consistent with severe gastric motility impairment, resembling gastroparesis. The patient's condition gradually improved over two weeks with supportive care, leading to the complete resolution of her symptoms. This case suggests that even a single dose of liraglutide can induce significant gastrointestinal distress in susceptible individuals.

A single 1 mg liraglutide injection led to severe gastroparesis-like symptoms within hours, resolving over two weeks with supportive care.

Key Findings

  • A healthy 30-year-old female developed severe gastroparesis-like symptoms after a single 1 mg liraglutide dose.
  • Symptoms, including severe abdominal pain and persistent vomiting, began within hours of injection.
  • Extensive imaging and lab tests found no other cause for the patient's severe gastrointestinal distress.
  • The patient recovered completely over two weeks with supportive medical care.

Why It Matters

This case report serves as a critical warning regarding the unsupervised and off-label use of GLP-1 receptor agonists like liraglutide. Severe gastroparesis-like symptoms can manifest acutely even after a single dose, highlighting the importance of medical oversight, proper dosing titration, and patient education. Individuals considering these peptides for weight loss must be aware of potential severe adverse events, particularly when self-administering without a doctor's care. This incident underscores the need for further research into individual variability in response to GLP-1R activation and the development of safer use protocols, especially for non-diabetic populations.

TitrateLab articles covering Liraglutide

Written by TitrateLab, separately from the study summarized above.


liraglutide gastroparesis adverse-event weight-loss glp-1-agonist case-report
Source: pubmed:42920675 · Ingested Oct 24, 2026 · Digest: gemini-2.5-flash